High Wind, Southern Big Horn
- When
- March 30, 7:55 AM MST to 8:00 AM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
A wind gust of 61 mph was reported in Fort Smith.
A strong area of low pressure moving across Southern Canada resulted in a tight pressure gradient and high winds across portions of the Billings Forecast Area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong area of low pressure moving across Southern Canada resulted in a tight pressure gradient and high winds across portions of the Billings Forecast Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 30, 1:42 AM MST, 6 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
242 AM MDT FRI MAR 30 2012
.SHORT TERM...VALID FOR TDY AND SAT...
MAIN FORECAST ISSUES IN THE SHORT TERM INVOLVE THE WARM AND DRY
WEATHER WITH INCREASED WINDS...AND THEIR IMPACTS ON FIRE WEATHER
CONDITIONS TODAY AND SATURDAY.
STRENGTHENING PACIFIC FLOW AND ASSOCIATED DEEPER LEE SIDE TROFFING
HAS ALREADY ALLOWED FOR INCREASED WINDS ALONG OUR FOOTHILLS SINCE
YESTERDAY EVENING. GOOD MIXING TODAY WILL TAP INTO 35-45 KT 700MB
FLOW RESULTING IN A GUSTY WSW WIND ACROSS THE LOWER ELEVATIONS
THIS AFTERNOON AND EARLY EVENING. THIS ALONG WITH TEMPS IN THE
UPPER 60S TO MID 70S AND HUMIDITY IN THE UPPER TEENS TO LOWER 20S
WILL CAUSE DANGEROUS FIRE WEATHER CONDITIONS TODAY...AND WILL
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING. WINDS THE
BIG PLAYER HERE WITH GUSTS IN EXCESS OF 50 MPH ALONG THE FOOTHILLS
AND 30-40 MPH ACROSS ALL OF OUR LOWER ELEVATIONS. IT SHOULD BE
POINTED OUT THAT DEWPTS WILL BE SOMEWHAT HIGHER TODAY AS PACIFIC
FLOW IS STEADILY MOISTENING THE MID LEVELS EVERYWHERE TO OUR
WEST...SO HUMIDITIES WILL NOT CRASH TOO HARD THIS AFTERNOON EVEN
WITH MIXING AND DOWNSLOPE WINDS. HAVE MATCHED THE FIRE WEATHER
WATCH DURATION AND WILL KEEP THE RED FLAG WARNING THROUGH SATURDAY
AS TOMORROW WILL ACTUALLY BE THE HOTTER OF THE TWO DAYS WITH TEMPS
NEAR 80 DEGREES IN SOME PLACES. THAT BEING SAID...MUCH WEAKER SFC
GRADIENTS AND MID LEVEL FLOW WILL RESULT IN MUCH LIGHTER AFTERNOON
WINDS THAN TODAY ESPECIALLY IN CENTRAL AND EAST PARTS.
ADVISORY SPEEDS ALREADY MET AT LIVINGSTON AND NYE SO WILL MAKE NO
CHANGE TO THE WIND ADVISORY IN THESE AREAS WHICH GOES INTO THIS
EVENING. MIXING WILL TAP INTO 50 KT BOUNDARY LAYER WINDS ALONG THE
FOOTHILLS SO ADVISORY GUSTS SHOULD PERSIST THROUGH THE DAY...THEN
TAPER OFF TONIGHT.
AFOREMENTIONED MOISTENING PACIFIC FLOW SHOULD YIELD ISOLATED TO
SCATTERED LIGHT MAINLY MOUNTAIN SHOWERS TODAY AND TONIGHT...WITH
BEST CHANCES OF THIS ASSOCIATED WITH DIURNAL HEATING. WILL KEEP
THE LOWER ELEVATIONS DRY THOUGH THERE WILL BE PERIODS OF MID
CLOUD AND THERE MAY BE SOME VIRGA FROM BILLINGS WEST THIS AFTERNOON.
FLOW ALOFT WILL BACK MORE SOUTHERLY TOMORROW IN ADVANCE OF
DEEPENING PAC COAST TROF. THIS WILL ALLOW FOR SURGE OF WARMER
TEMPS. WITH 700MB TEMPS TO +4C OR +6C THINK 80 DEGREES WILL BE
APPROACHED IN PLACES LIKE SHERIDAN...BROADUS AND MILES CITY NEAR
THERMAL TROF. BILLINGS SHOULD EXCEED 73 DEGREES MAKING IT THE
WARMEST DAY YET IN 2012. INSTABILITY WILL BE GREATEST IN OUR WEST
PER LOWEST HEIGHTS AND BEST MID LEVEL MOISTURE...AND WITH A COUPLE
HUNDRED JOULES OF CAPE WILL KEEP SLIGHT MENTION OF TSTMS TO THE
WEST AND NORTHWEST OF BILLINGS DURING THE AFTN AND EVENING.
OTHERWISE FORCING FROM PACIFIC TROF LOOKS TO HOLD OFF UNTIL AFTER
06Z NOW SO WILL PUSH BACK POPS SOMEWHAT...ESPECIALLY OUR EAST HALF
WHICH SHOULD REMAIN DRY UNTIL SUNDAY. WILL KEEP HIGH POPS IN OUR
WEST FROM 6-12Z PER INCREASED UPPER LEVEL FORCING ALONG ADVANCING
MID LEVEL BAROCLINIC ZONE. SHOULD SEE A LITTLE SNOW ACCUMULATION
OVER THE BEARTOOTH ABSAROKAS AND CRAZIES...BUT PCPN TYPE BELOW
6KFT SHOULD REMAIN RAIN PER 850MB TEMPS OF ONLY +6C OR +8C. THIS
IS CONSISTENT WITH RECENT MODEL TRENDS...IE SLOWER PASSAGE OF THE
WAVE AND SFC COLD FRONT.
JKL
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
MEDIUM RANGE MODELS IN BETTER AGREEMENT FOR THE EXTENDED WITH
TIMING OF UPPER TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT
MOVING THROUGH THE AREA SUNDAY. MODEL TEMPERATURE GUIDANCE
INDICATING A FAIRLY LARGE RANGE IN VALUES BUT KEPT HIGH
TEMPERATURES ON THE COOL SIDE WITH STRONG COLD AIR ADVECTION
MOVING THROUGH. DID BUMP TEMPERATURES UP IN THE EAST A FEW
DEGREES WITH EARLY AFTERNOON ARRIVAL OF THE COLD FRONT. TIGHT
PRESSURE GRADIENT SETTING UP DURING THE AFTERNOON AND WINDS WILL
BE BRISK ACROSS THE ENTIRE AREA. UPPER TROUGH IS SPLITTING WITH
THE BULK OF THE LIFT GOING NORTH AND SOUTH OF OUR FORECAST AREA.
THE BEST LIFT WILL BE OVER OUR SOUTHWEST MOUNTAINS WHERE THE
STRONGEST Q VECTOR FORCING WILL BE LOCATED. OUR PLAINS SHOULD
ONLY SEE SCATTERED SHOWERS WITH STRONG DOWN SLOPE WINDS IN PLACE.
ZONAL FLOW SETTING UP EARLY NEXT WEEK WITH ONLY MOUNTAIN RAIN OR
SNOW SHOWERS EXPECTED. TEMPERATURES WILL BE WARMING STARTING
TUESDAY WITH THE WARMEST DAY OCCURRING ON WEDNESDAY. ANOTHER
TROUGH OF LOW PRESSURE AND COLD FRONT WILL MOVE INTO THE AREA
NEXT FRIDAY. MODELS ARE SHOWING TIMING DIFFERENCES AND WILL GO
WITH SCATTERED POPS FOR THE MOUNTAINS AT THIS TIME. DID KEEP
TEMPERATURES ABOVE SEASONAL NORMALS FOR NOW BUT WILL HAVE TO WAIT
AND SEE HOW LATER MODEL RUNS HANDLE THE SPEED UPPER TROUGH.
RICHMOND
&&
.AVIATION...
MID AND HIGH LEVEL CLOUDS WILL MOVE ACROSS THE FORECAST AREA
TODAY WITH VFR CONDITIONS PREVAILING. A FEW RAIN OR SNOW SHOWERS
WILL BE POSSIBLE OVER THE MOUNTAINS AND MAY CAUSE MOUNTAIN
OBSCURATIONS. STRONG WIND GUSTS WILL BE LIKELY IN THE LIVINGSTON
AREA AND ADJACENT BEARTOOTH/ABSAROKA FOOTHILLS. WIND GUSTS OF 50
TO 60 KTS WILL BE POSSIBLE THROUGH THIS EVENING. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 072 045/076 047/058 033/055 033/064 038/071 040/067
0/N 01/N 23/W 11/B 00/B 00/B 01/U
LVM 068 044/070 038/048 027/050 030/060 036/065 038/061
2/W 22/T 63/W 21/B 01/B 11/B 12/W
HDN 075 039/076 042/059 032/056 031/067 034/075 038/072
0/N 00/B 14/W 11/B 00/B 00/U 01/U
MLS 076 042/078 046/061 034/056 032/066 037/075 039/070
0/N 00/B 13/W 11/N 00/U 00/U 01/U
4BQ 075 044/080 046/063 033/055 032/066 036/076 039/074
0/N 00/B 04/W 11/N 00/U 00/U 00/U
BHK 075 041/077 047/064 034/052 031/064 035/074 039/070
0/N 00/B 13/W 11/N 00/U 00/U 01/B
SHR 073 039/079 041/058 029/052 029/064 034/075 038/072
0/B 00/B 03/W 21/B 00/B 00/U 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR ZONES
65-66.
RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
SATURDAY NIGHT BELOW 6000 FEET FOR ZONES 123-124-126-129.
RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR ZONES 125-127-128-130>133.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 239 AM MDT FRI MAR 30 2012 MTZ028>042-056>058-063>068-WYZ098-099-310845- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 239 AM MDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS WILL BE OVER THE LIVINGSTON AREA AND FOOTHILL LOCATIONS NEAR NYE TODAY THROUGH LATE THIS EVENING. WIND GUSTS TO 60 MPH CAN BE EXPECTED. THE STRONG WINDS WILL PRODUCE DANGEROUS CROSS WINDS ALONG I-90 FROM BIG TIMBER TO LIVINGSTON AND ON AREA ROADS FROM NYE TO FISHTAIL. THOSE DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR DANGEROUS DRIVING CONDITIONS. THE WINDS WILL DECREASE LATE TONIGHT. VERY LOW HUMIDITIES ALONG WITH WARM TEMPERATURES AND GUSTY WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS OVER ELEVATIONS BELOW 6000 FEET TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY LOW HUMIDITIES AND WARM TEMPERATURES WILL CONTINUE OVER THE AREA SATURDAY. THESE CONDITIONS WILL BRING DANGEROUS FIRE WEATHER CONDITIONS TO AREAS BELOW 6000 FEET. CONDITIONS WILL IMPROVE LATE SATURDAY EVENING AS MOISTURE BEGINS MOVING INTO THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
A wind gust of 61 mph was reported in Fort Smith.
A wind gust of 60 mph was reported in the Judith Gap area.
A wind gust of 59 mph was measured 7 miles east of Columbus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367035, 367037, 367036.